Alert archive / Indiana / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 1, NWS Chicago, IL

February 16, 2006Porter County, Indiana

NWS Chicago, IL issued this severe thunderstorm warning at Feb 16, 2006, 4:34 PM CST for Porter County, Indiana. It was in force for 14 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Feb 16, 2006, 4:34 PM CST (22:34 UTC)
Expired
Feb 16, 2006, 4:48 PM CST
In force
14 min
Issued by
NWS Chicago, IL
Area
Counties, with a storm outline in the text

County Porter County, IN

The radar

The Chicago radar (KLOT), 85 km from the middle of the area, began a volume at 22:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Feb 16, 3:55 PM CSTTornado WatchSPC6 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 10.6 hours before the alert went out and 198 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2006-02-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2006-02-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 548 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
372 m above ground
0-6 km bulk shear
72 kt
0-1 km storm-relative helicity
548 m²/s²
0-3 km storm-relative helicity
589 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.1

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 16, 2:30 PM CST, 2 hours 4 minutes earlier.

Area forecast discussion, Feb 16, 2:30 PM CST, 2 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
230 PM CST THU FEB 16 2006

.DISCUSSION FOR AFTERNOON ZONES/GRIDS...

THE REGION IS IN THE MIDST OF THE CLASH OF 2 SEASONS.  THE COMPLEX
WINTER WEATHER EVENT HAS TURNED OUT TO ONE OF MOSTLY RAIN AND SLEET
FOR NORTHWESTERN ILLINOIS AND RAIN TO THE SOUTH AND EAST.  SPRING IS
MAKING A BRIEF APPEARANCE IN THE FORM OF A LINE OF THUNDERSTORMS
MOVING THROUGH THE CWA...BRINGING SMALL HAIL AND THUNDERSLEET.  THE
STRONG DIFFERENCE IN AIRMASS ACROSS A COLD FRONT BISECTING THE CWA
HAS LED TO THE ISSUANCE OF A TORNADO WATCH THROUGH THIS EVENING FOR
THE COUNTIES SOUTH OF THE KANKAKEE RIVER.

THE FORECAST GENERALLY FOLLOWING THE NAM12 GUIDANCE IN THE SHORT
TERM HAS BEEN RATHER SUCCESSFUL AS IT HAS CONSISTENTLY CARRIED
STRONGER WARM ADVECTION IN THE LOWER LEVELS.  THE WARM LAYER AROUND
800MB...AS SEEN IN THE NAM GUIDANCE YESTERDAY VERIFIED RATHER WELL
AND THE REGIONAL RAOBS AND ACARS SOUNDINGS THIS MORNING ACTUALLY
INDICATED A STRONGER WARM LAYER THAN FORECAST...WHICH LED TO THE
REGION SEEING MORE RAIN AND SLEET THAN SNOW.

FOR THE REMAINDER OF THIS EVENING AND TONIGHT...THE FOCUS WILL BE ON
THE CONVECTIVE DEVELOPMENT ALONG AND AHEAD OF THE STRONG COLD FRONT
PUSHING THROUGH ILLINOIS THIS AFTERNOON.  AT 20Z...TEMPS OVER NWRN
ILLINOIS WERE IN THE LOW 30S COMPARED WITH UPPER 50 AND LOW 60S OVER
EAST CENTRAL ILLINOIS AND NORTHWEST INDIANA.  THE 18Z SOUNDING FROM
ILX IS VERY UNSTABLE WITH CAPE OF 1100 J/KG AND LI OF -5.  LOW LEVEL
WIND SHEAR IS ALSO QUITE IMPRESSIVE WITH SOUTH WINDS AROUND 20KT AT
THE SFC VEERING SOUTHWEST AT 55KT AT 875MB.  THE SHEAR AND STABILITY
PROFILE HAS LED SPC TO ISSUE A TORNADO WATCH FOR PORTIONS OF THE CWA
SOUTH OF THE KANKAKEE RIVER.  THE SVR CONVECTIVE POTENTIAL WILL
REMAIN AHEAD OF THE COLD FRONT AS IT PUSHES EWD THROUGH THE CWA.
THE FRONT SHOULD CLEAR THE NWRN INDIANA COUNTIES BY EARLY EVENING.

THE PASSAGE OF THE COLD FRONT WILL BEGIN A PERIOD OF STRONG COLD
ADVECTION AND TEMPERATURES WILL QUICKLY DROP OVERNIGHT.  LITTLE
WARMING IS EXPECTED TOMORROW AS HIGH TEMPERATURES STRUGGLE TO REACH
INTO THE MID TEENS OVER THE ROCKFORD AREA.  THE COLD...DRY ARCTIC
AIR WILL CONTINUE TO FILTER OVER THE CWA AND TEMPS WILL REACH THEIR
COLDEST LEVELS OF THIS WINTER.  BY SUNDAY MORNING...SUBZERO
TEMPERATURES SHOULD COVER MOST OF THE CWA.  THE ARCTIC HIGH SHOULD
DOMINATE THE REGION THROUGH MONDAY BEFORE BEING FORCED EWD BY THE
NEXT UPPER TROUGH WHICH IS EXPECTED TO MOVE THROUGH THE REGION.

THE MEDIUM RANGE GUIDANCE IS POINTING TOWARD MORE ZONAL FLOW ALOFT
WITH A SERIES OF WEAK SHORT WAVES RIPPLING THROUGH THE UPPER FLOW.
WITH THE POLAR VORTEX SETTLING OVER HUDSON BAY...THE WESTERLIES WILL
BE SUPPRESSED SOUTHWARD AND CONDITIONS EARLY NEXT WEEK WILL BE
CLOSER TO SEASONAL NORMALS.

KREIN

&&

.AVIATION DISCUSSION FOR 18Z TAFS...

VIS/TSTMS/CIGS/WINDS ALL CONCERNS THIS TAF CYCLE.

SFC LOW PRESSURE LIFTING NORTHEAST RIGHT THROUGH FORECAST AREA EARLY
THIS AFTERNOON...WITH AREA OF FEBRUARY TSTMS OCCURRING ON NOSE OF
STRONG VORT/THERMAL ADVECTION AS 40+ KT 850 HPA JET PLOWS INTO VERY
IMPRESSIVE HORIZONTAL THERMAL GRADIENT. EXPECT HIGHEST THREAT OF
TSTMS PASSING NOW...AS 5 MB/3 HR SFC PRESSURE FALLS PUSHING INTO NW
IND SHORTLY...THOUGH ADDITIONAL SHOWERS AND MORE ISOLATED TS
DEVELOPING IN LLVL JET AXIS ACROSS IL. THUS EXPECT SCT RW/TRW MAINLY
NEXT FEW HOURS BEFORE DRY SLOTTING RESULTS IN LIGHTER PCPN OR DZ
LATER THIS AFTN. VIS/CIGS HAVE IMPROVED A BIT IN WAKE OF MIXING
ASSOCIATED WITH CONVECTIVE SHOWERS...WITH CONDITIONS GNRLY MVFR
ACROSS WRN/NWRN IL. STILL A CONCERN THAT CIGS WILL GO IFR AGAIN
UNDER DRY SLOT LATE AFTN HOWEVER...THOUGH NOT LIKELY LIFR AS WE SAW
THIS MORNING. PERIOD OF CAA SHSN OR FLURRIES APPEARS TO BE FAIRLY
SHORT THIS EVENING...AS MOIST LAYER BECOMES VERY SHALLOW AND STRONG
SUBSIDENCE BUILDS IN BEHIND DEPARTING LOW. THUS HAVE MVFR CIGS AFTER
05Z THEN SCT OUT NOT TOO LONG AFTER IN DRY SINKING ARCTIC AIRMASS.

GIVEN SFC WARM FRONT POSITION AND PREVIOUSLY MENTIONED ISALLOBARIC
ANALYSIS...APPEARS SFC LOW TRACKING ACROSS SOUTH SIDE OF CHICAGO
METRO. WIND FORECAST TRICKY AS DIRECTION AT KORD LOOKS TO REMAIN NE
BACKING TO NNW TOWARD EVEN...WHILE KGYY GOES S/SW AND VEERS NW. WENT
WITH SE BACKING NW AT KMDW. OF COURSE...ALL OF THESE SHOWING
VARIATIONS IN DIRECTION/SPEED/GUSTS IN CURRENT CONVECTION. ONCE LOW
PASSES OFF TO EAST BY LATE AFTN SHOULD SEE EVERYONE COME AROUND INTO
THE 320-340 DEG RANGE. SPEEDS THEN INCREASE IN TIGHT PRES GRADIENT
AND STRONG COLD ADVECTION WHICH DEVELOPS INTO FCST AREA THIS
EVENING. BUFFER SOUNDINGS INDICATE NWRLY GUSTS TO 35 KTS OR SO
OVRNGT...GRADUALLY DIMINISHING TOWARD FRI MORNING.

RATZER

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
.IL...WINTER WEATHER ADVISORY IN EFFECT UNTIL MIDNIGHT THURSDAY
LAKE...MCHENRY...WINNEBAGO...BOONE...OGLE...LEE COUNTIES.
TORNADO WATCH UNTIL 8PM FOR KANKAKEE...LIVINGSTON...FORD AND
IROQUOIS COUNTIES.
.IN...TORNADO WATCH UNTIL 8PM FOR BENTON...NEWTON AND JASPER
COUNTIES.
.LM...SMALL CRAFT ADVISORY THIS MORNING...GALE WARNING THIS
AFTERNOON THRU FRI MORNING.

&&
Hazardous weather outlook, Feb 16, 5:00 AM CST, 11 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
500 AM CST THU FEB 16 2006

ILZ003>006-008-010>014-019>022-023-032-033-039-INZ001-002-010-011-
019-162300-
WINNEBAGO-BOONE-MCHENRY-LAKE IL-OGLE-LEE-DE KALB-KANE-DU PAGE-COOK-
LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON-IROQUOIS-FORD-
LAKE IN-PORTER-NEWTON-JASPER-BENTON-
500 AM CST WED FEB 16 2006

THIS PORTION OF THE HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL
AND NORTHEAST ILLINOIS...AND NORTHWEST INDIANA.

.DAY ONE...TODAY AND TONIGHT

A WINTER WEATHER ADVISORY FOR A MIXTURE OF SNOW...SLEET AND FREEZING
RAIN IS IN EFFECT FOR NORTH CENTRAL AND FAR NORTHEAST ILLINOIS
THROUGH THIS EVENING. REFER TO THE LATEST WINTER WEATHER ADVISORY
MESSAGE FOR ADDITIONAL DETAILS.

THERE IS A CHANCE OF THUNDERSTORMS OVER NORTHEAST ILLINOIS AND
NORTHWEST INDIANA TODAY. THERE IS A SLIGHT RISK OF THESE STORMS
BEING SEVERE THIS AFTERNOON AND EARLY EVENING SOUTH OF A VALPARAISO
TO PONTIAC LINE.

STRONG NORTHWEST WINDS WILL SPREAD ACROSS THE AREA DURING THE LATE
AFTERNOON AND EVENING...WITH GUSTS REACHING 45 MPH LATE EVENING AND
OVERNIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...

SPOTTERS MAY BE NEEDED IF SEVERE THUNDERSTORM WATCHES ARE ISSUED
THIS AFTERNOON AND EARLY EVENING. REPORTS OF SNOW...SLEET AND
FREEZING RAIN ARE ENCOURAGED.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE
NWS CHICAGO WEBPAGE: WEATHER.GOV/CHICAGO

LMZ740>745-766-162300-
WINTHROP HARBOR IL TO MICHIGAN CITY IN-
LAKE MICHIGAN-
500 AM CST THU FEB 16 2006

THIS PORTION OF THE HAZARDOUS WEATHER OUTLOOK IS FOR THE ILLINOIS
AND INDIANA WATERS OF LAKE MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

GALE FORCE WINDS WILL DEVELOP THIS AFTERNOON...AND PERSIST THROUGH
TONIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

GALE FORCE WINDS WILL CONTINUE THROUGH FRIDAY MORNING. HAZARDOUS
WIND AND WAVE CONDITIONS FOR SMALL CRAFT WILL PERSIST INTO SATURDAY
NIGHT.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE
NWS CHICAGO WEBPAGE: WEATHER.GOV/CHICAGO

The office that day

Everything else NWS Chicago, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 16, 3:28 PM CSTTornado WarningLOTKankakee32 min
Feb 16, 3:47 PM CSTTornado WarningLOTWill28 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.